From Sexual Medicine Reviews:
PSSD is a persistent sexual dysfunction that occurs after discontinuation of SSRI use. Commonly reported symptoms include genital anesthesia, erectile dysfunction, pleasure-less orgasm, decreased sex drive, decrease or absence of erection, premature ejaculation, vaginal lubrication issues, and nipple insensitivity in women. There is no definitive treatment for PSSD. Clinicians and mental health practitioners need to counsel their patients about PSSD. All patients need to be educated about the possibility of persistent impairment of sexual dysfunction with SSRI usage.
Most people are aware that antidepressants can cause sexual side effects but almost no-one knows these can endure permanently after treatment stops – sometimes only emerging after treatment stops. This a problem facing tens of thousands of people with:
- Post-SSRI Sexual Dysfunction (PSSD)
- Post-Finasteride Syndrome (PFS)
- Post-Retinoid Sexual Dysfunction (PRSD)
From the Journal of Risk & Safety in Medicines:
We report on 300 cases of enduring sexual dysfunction from 37 countries following 14 different drugs comprised of serotonin reuptake inhibiting antidepressants, 5α-reductase inhibitors (finasteride) and isotretinoin. While reports of certain issues were unique to the antidepressants, such as the onset of premature ejaculation and persistent genital arousal disorder (PGAD), there was also a significant overlap in symptom profile between the drug groups, with common features including genital anaesthesia, pleasureless or weak orgasm, loss of libido and impotence. Secondary consequences included relationship breakdown and impaired quality of life.
These data point to a legacy syndrome or syndromes comprising a range of disturbances to sexual function. More detailed studies will require developments in coding systems that recognise the condition(s). Further exploration of these tardive sexual syndromes may yield greater understanding of tardive syndromes in general.